Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 20, 2013, 12:29 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2013, 12:29 PM PDT (19:29 UTC)
- Expired
- Aug 20, 2013, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 106 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WGUS55 KLKN 201929 FFWLKN NVC007-202230- /O.NEW.KLKN.FF.W.0005.130820T1929Z-130820T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 1229 PM PDT TUE AUG 20 2013 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... * UNTIL 330 PM PDT * AT 1222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING FROM A THUNDERSTORM IN THE AREA AROUND CHICKEN CREEK SUMMIT AND JACK CREEK...JUST OFF HIGHWAY 226. THERE ARE CAMPGROUNDS IN THE AREA WHICH WILL BE AFFECTED BY RAPIDLY RISING WATER. ROADS...LOW SPOTS...AND NORMALLY DRY WASHES WILL BE OVERRUN BY RAPIDLY FLOWING WATER. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND. DON'T DROWN! MOST FLOOD DEATHS OCCUR IN VEHICLES BECAUSE PEOPLE DRIVE INTO THE WATER. ONE FOOT OF FLOWING WATER WILL WASH AWAY MOST VEHICLES. LOCATIONS NEAR THE PATH OF INCLUDE...CHICKEN CREEK SUMMIT...JACK CREEK...AND THE INDEPENDENCE MOUNTAINS. && LAT...LON 4161 11616 4160 11591 4136 11588 4136 11618 $$ BOYD
1 follow-up statement
004 WGUS75 KLKN 202122 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 222 PM PDT TUE AUG 20 2013 NVC007-202230- /O.CON.KLKN.FF.W.0005.000000T0000Z-130820T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ELKO NV- 222 PM PDT TUE AUG 20 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR CENTRAL ELKO COUNTY... AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING EXTREMELY HEAVY RAIN OVER THE CHICKEN CREEK SUMMIT AND JACK CREEK AREA. THIS IS AN EXTREMELY ISOLATED AREA AT THE NORTH END OF THE INDEPENDENCE MOUNTAINS ALONG HIGHWAY 226 NORTH OF TUSCARORA. AUTHORITIES HAVE NOT RECEIVED REPORTS OF FLOODING...BUT TYPICALLY WITH HEAVY RAIN EVENTS...IT TAKES SOME TIME FOR THE WATER TO RUN DOWNHILL. USE CAUTION WHEN TRAVELING AROUND HIGHWAY 226 AND THE CUT OFF TO MOUNTAIN CITY. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND. DON'T DROWN. && LAT...LON 4161 11616 4160 11591 4136 11588 4136 11618 $$ BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:01 AM PDT, 9 hours 28 minutes earlier.
Area forecast discussion, Aug 20, 3:01 AM PDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 301 AM PDT TUE AUG 20 2013 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BOTH TODAY AND ON WEDNESDAY DURING THE AFTERNOON AND EVENING HOURS...WITH ISOLATED ACTIVITY OVERNIGHT. DRIER AIR MOVING UP THROUGH THE REGION THURSDAY THROUGH SATURDAY WILL LEAD TO MORE SUNSHINE AND DIMINISHING THUNDERSTORMS. THUNDERSTORMS RETURN TO EAST-CENTRAL NEVADA SUNDAY...EXPANDING WEST AND EAST INTO LANDER AND ELKO COUNTIES BY MONDAY. && .SHORT TERM...TODAY THROUGH WEDNESDAY. PLENTY OF MOISTURE AND INSTABILITY OVER THE REGION AGAIN TODAY...HOWEVER THUNDERSTORM ACTIVITY WILL REMAIN LIMITED TO ISOLATED OR AT BEST SCATTERED DUE TO THE LACK OF A FORCING MECHANISM. BROKEN TO OVERCAST SKIES ARE INHIBITING AFTERNOON SURFACE HEATING FOR TYPICAL PULSATING STORMS...WITH THE LACK OF MID AND UPPER LEVEL JET SUPPORT ALSO INHIBITING CONVECTIVE ACTIVITY. MODELS SHOWING A LITTLE MORE JET SUPPORT ON WEDNESDAY...WHICH MAY HELP INCREASE THUNDERSTORM ACTIVITY. AT THE SAME TIME HOWEVER...DRIER AIR BEGINS TO MOVE UP INTO NORTHERN NYE COUNTY. TODAY IS SHAPING UP TO BE SIMILAR OR PERHAPS JUST A LITTLE MORE ACTIVE THAN YESTERDAY...WITH WEDNESDAY LOOKING MORE PROMISING FOR THUNDERSTORMS ESPECIALLY OVER NORTHERN AND EAST-CENTRAL NEVADA. DRY AIR MOVING INTO NORTHERN NYE COUNTY WEDNESDAY WILL GREATLY LIMIT THUNDERSTORM DEVELOPMENT. EVEN WITH THE CLOUD COVER...HIGH TEMPERATURES WILL REMAIN AT LEAST A FEW DEGREES ABOVE NORMAL EACH OF THE NEXT TWO DAY...WITH OVERNIGHT LOWS EASILY 10 TO 15 DEGREES ABOVE NORMAL AS CLOUDS LIMIT RADIATIVE COOLING. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. MODELS ARE IN GENERALLY GOOD AGREEMENT WITH PUSHING THE UPPER LOW OFF THE CALIFORNIA COAST INTO NORTHERN CA WEDNESDAY NIGHT INTO THURSDAY. THUS GFS AND EC SOLUTIONS HAS BEST CHANCES OF THUNDERSTORMS OVER WESTERN HUMBOLDT COUNTY WHERE FAVORABLE QUADRANT OF THE UPPER LOW LOCATED...THUS STRONG DIFFLUENCE ALOFT. IN ADDITION...NORTHERN CWA LOOKS FAIRLY UNSTABLE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS. MODELS INDICATES AIRMASS OVER WHITE PINE AND NORTHERN NYE TOO STABLE FOR THUNDERSTORM ACTIVITY. AFTERWARDS AS THE UPPER LOW DEEPENS ALONG THE WEST COAST...THE DRY AIRMASS PUSHES NORTHEAST OVER THE ENTIRE CWA ON FRIDAY INTO SATURDAY ALONG WITH SOME BREEZY WINDS. MODELS HINT AT THE RETURN OF "MONSOON" MOISTURE SUNDAY AFTERNOON AND CONTINUING INTO NEXT TUESDAY WITH GFS THE MOST PROGRESSIVE. SINCE DAY 6 AND 7 AND TIMING AND ISSUE...WILL KEEP POPS LOW AND CONFINED TO EASTERN WHITE PINE COUNTY AT THIS TIME. && .AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT WITH THE BEST CHANCES OF THUNDERSTORMS AT KELY. && .FIRE WEATHER...AIR MASS OVER THE GREAT BASIN WILL REMAIN MOIST TODAY...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. WETTING RAINS WILL BE POSSIBLE IN ANY THUNDERSTORMS TODAY...WITH A RANGE OF .02 TO .15 INCHES OF RAIN BEING TYPICAL. OVERNIGHT HUMIDITY RECOVERIES WILL REMAIN GOOD BOTH EARLY THIS MORNING...AND AGAIN TONIGHT INTO WEDNESDAY MORNING. THUNDERSTORM ACTIVITY SHOULD INCREASE FROM LOW END SCATTERED TODAY TO HIGH END SCATTERED COVERAGE ON WEDNESDAY DUE TO SOME ADDED JET SUPPORT. && .LKN WATCHES/WARNINGS/ADVISORIES...NONE. && 96/87/87/96
Hazardous weather outlook, Aug 20, 3:12 AM PDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 312 AM PDT TUE AUG 20 2013 NVZ030-031-033>041-210000- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 312 AM PDT TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY. THUNDERSTORMS THIS AFTERNOON MAY HAVE ENOUGH MOISTURE TO PRODUCE MODERATE TO HEAVY RAIN SHOWERS...WITH UP TO A THIRD OF AN INCH OF RAIN POSSIBLE. DUE TO THE RELATIVELY SLOW STORM MOTION TODAY...ANY STORMS THAT PERSIST OR TRAIN OVER AN AREA FOR A HALF HOUR OR LONGER MAY DROP ENOUGH RAIN TO PRODUCE LOCAL FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...TONIGHT THROUGH MONDAY. THUNDERSTORMS ON WEDNESDAY MAY STILL BE ABLE TO PRODUCE LOCALLY HEAVY SHOWERS...WITH BRIEF HEAVY RAINS A CONCERN. DRIER AIR MOVES INTO THE REGION LATER ON THURSDAY AND INTO SATURDAY. THUNDERSTORMS RETURN TO EASTERN NEVADA SUNDAY...AND INTO CENTRAL AND EASTERN AREAS BY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JR
In the hours before
Special weather statement, Aug 20, 9:23 AM PDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 923 AM PDT TUE AUG 20 2013 NVZ031-201745- NORTHERN ELKO COUNTY NV- 923 AM PDT TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR THE RED COW FIRE IN WESTERN ELKO COUNTY UNTIL 1045 AM PDT... AT 918 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING OUTFLOW WINDS FROM A THUNDERSTORM ON THE HUMBOLDT...ELKO COUNTY LINE...MOVING NORTHEAST AT 15 MPH. THE STORM ITSELF IS ON THE HUMBOLDT COUNTY LINE SOUTHWEST OF THE RED COW FIRE...BUT DOPPLER RADAR SHOWS A SERIES OF OUTFLOW BOUNDARIES MOVING TOWARD THE RED COW FIRE. WINDS COULD GUST TO 50 MPH FROM THE SOUTHWEST AND CHANGE DIRECTION WITHOUT NOTICE. AT THIS TIME...LIGHTNING IS WELL AWAY FROM THE FIRE...BUT WE WILL MONITOR THE SITUATION AND ISSUE MORE STATEMENTS AS NECESSARY. * LOCATIONS IMPACTED INCLUDE... RED COW FIRE... TUSCARORA... CHICKEN CREEK SUMMIT... WILSON RESERVOIR... STATE ROUTE 226... TUSCARORA MIDAS ROAD... && LAT...LON 4186 11610 4146 11573 4121 11645 4147 11667 TIME...MOT...LOC 1619Z 239DEG 12KT 4142 11642 BOYD
Special weather statement, Aug 20, 10:42 AM PDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1042 AM PDT TUE AUG 20 2013 NVZ031-201915- NORTHERN ELKO COUNTY NV- 1042 AM PDT TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR THE RED COW FIRE IN NORTHWESTERN ELKO COUNTY UNTIL 1215 PM PDT... AT 1036 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM SOUTHWEST OF THE RED COW FIRE...MOVING NORTHEAST AT 15 MPH. EXPECT STRONG OUTFLOW WINDS TO IMPACT THE RED COW FIRE FROM THE SOUTHWEST AT SPEEDS UP TO ABOUT 45 MPH. ALSO EXPECT LIGHTNING FROM THUNDERSTORMS TO MOVE ACROSS AND AROUND THE BURN AREA. NEW FIRE STARTS ARE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RED COW FIRE... HIGHWAY 226... TUSCARORA MIDAS ROAD... TUSCARORA... WILSON RESERVOIR... && LAT...LON 4194 11651 4143 11571 4110 11650 4129 11685 TIME...MOT...LOC 1739Z 222DEG 14KT 4130 11658 BOYD
Special weather statement, Aug 20, 11:04 AM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1104 AM PDT TUE AUG 20 2013
NVZ033-039-201930-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
1104 AM PDT TUE AUG 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR THE KINSLEY FIRE IN SOUTHEASTERN
ELKO COUNTY UNTIL 1230 PM PDT...
AT 1100 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF SHOWERS AND THUNDERSTORMS 14 MILES NORTHEAST OF LAGES
JUNCTION...NEAR HIGHWAY 93 ALTERNATE...MOVING NORTHEAST AT 10 MPH.
EXPECT ERRATIC OUTFLOW WINDS UP TO 40 MPH TO IMPACT THE KINSLEY FIRE
THROUGH 1230 PM PDT. LIGHTNING HAD NOT DEVELOPED YET...BUT STORM
CELLS ARE EXPECTED TO STRENGTHEN OVER THE NEXT HOUR OR SO. THESE
STORMS WILL BE A MIX OF WET AND DRY...WITH VERY SMALL RAIN CORES.
LIGHTNING HAS TENDED TO STRIKE OUTSIDE THE RAIN CORE...STARTING NEW
FIRES.
* LOCATIONS IMPACTED INCLUDE...
KINSELY FIRE...
WHITE HORSE PASS...
HIGHWAY 93 ALTERNATE...
&&
LAT...LON 4011 11422 4012 11466 4055 11461 4039 11403
4024 11404
TIME...MOT...LOC 1801Z 215DEG 9KT 4015 11438
BOYDSpecial weather statement, Aug 20, 11:06 AM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1106 AM PDT TUE AUG 20 2013 NVZ035-201900- WHITE PINE COUNTY NV- 1106 AM PDT TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY UNTIL NOON PDT... AT 1106 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BAKER...MOVING NORTH AT 10 MPH. A THUNDERSTORM HAS FORMED SOUTH OF THE WILLIARD FIRE AND IS MOVING NORTH A 5 MPH. THIS STORM MAY PRODUCE DRY LIGHTNING AND GUSTY OUTFLOW WINDS UP TO 40 MPH. ADDITIONALLY HEAVY RAIN MAY BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BAKER AND GREAT BASIN NATIONAL PARK AND US HIGHWAY 6... && LAT...LON 3921 11437 3923 11408 3893 11407 3892 11430 TIME...MOT...LOC 1804Z 172DEG 9KT 3899 11417 RLC
Special weather statement, Aug 20, 12:15 PM PDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1215 PM PDT TUE AUG 20 2013 NVZ031-202045- NORTHERN ELKO COUNTY NV- 1215 PM PDT TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR THE RED COW FIRE AND SURROUNDINGS IN WESTERN ELKO COUNTY UNTIL 145 PM PDT... AT 1212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF TUSCARORA...MOVING NORTH AT 5 MPH. THIS STORM IS PART OF A COMPLEX WHICH EXTENDS FROM TUSCARORA TO NORTH OF CHICKEN CREEK SUMMIT. IT IS PRODUCING EXTREMELY HEAVY RAIN IN THE CHICKEN CREEK SUMMIT AREA...LIGHTNING OUTSIDE THE RAIN CORE...AND WILL PRODUCE STRONG OUTFLOW WINDS TO BETWEEN 45 AND 50 MPH. FLOODING MAY IMPACT DIRT ROADS IN THE AREA OR LOW SPOTS WHICH COULD BOG DOWN VEHICLES GOING TO THE RED COW FIRE. OUTFLOW WINDS WILL BE THE MAIN CONCERN AT THE FIRE SITE. * LOCATIONS IMPACTED INCLUDE... RED COW FIRE... TUSCARORA... HIGHWAY 226... HIGHWAY 225... && LAT...LON 4181 11667 4165 11562 4110 11613 4118 11657 TIME...MOT...LOC 1911Z 202DEG 4KT 4122 11620 BOYD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:23 AM PDT | Special Weather Statement | LKN | 82 min | |
| Aug 20, 10:42 AM PDT | Special Weather Statement | LKN | 93 min | |
| Aug 20, 11:04 AM PDT | Special Weather Statement | LKN | 86 min | |
| Aug 20, 11:06 AM PDT | Special Weather Statement | LKN | 54 min | |
| Aug 20, 12:15 PM PDT | Special Weather Statement | LKN | 90 min | |
| Aug 20, 12:40 PM PDT | Special Weather Statement | LKN | 20 min | |
| Aug 20, 12:45 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Aug 20, 1:01 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Aug 20, 1:14 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Aug 20, 1:23 PM PDT | Special Weather Statement | LKN | Eureka | 82 min |
| Aug 20, 2:56 PM PDT | Special Weather Statement | LKN | 79 min | |
| Aug 20, 3:12 PM PDT | Special Weather Statement | LKN | Elko | 93 min |
| Aug 20, 3:23 PM PDT | Special Weather Statement | LKN | 82 min | |
| Aug 20, 3:45 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Aug 20, 4:30 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 20, 4:37 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 3 hr |
| Aug 20, 4:45 PM PDT | Areal Flood Advisory | LKN | Humboldt, Lander | 3 hr |
| Aug 20, 4:55 PM PDT | Special Weather Statement | LKN | 95 min |
Nearby
Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.